Fosamax-Chilling Side Effects
We’ve all seen the Fosamax commercials and heard the promises that Fosamax will make our bones stronger. Almost 40 million prescriptions have been written for this popular osteoporosis drug. Unfortunately the side effects of alendronate (Fosamax) therapy are starting to increase. There are now hundreds of lawsuits against the drug’s manufacturer, Merck, for osteonecrosis of the jaw, esophageal irritation, and musculoskeletal pain.
Recently several cases of femur fractures associated with prolonged alendronate use have been reported. As of March 31, Merck was facing over 800 Fosamax related cases in state and federal court, including suits involving multiple patients. Around 700 of the Fosamax lawsuits were consolidated before Judge Keenan in New York federal court and there are over 100 cases before Judge Higbee in state court in Atlantic City, New Jersey.
Osteonecrosis Of The Jaw Case Starts Today
Louise H. Maley v. Merck & Co. Inc. is the next Fosamax case set for trial in the federal court MDL, and this trial will start today as scheduled on April 19, 2010. Researchers have discovered that if you take Fosamax for an extended period of time, and many researchers are suggesting five years, then instead of strengthening your bones, Fosamax may begin to weaken them.
Alendronate, sold as Fosamax, is well known for its ability to reduce bone loss, its long term effects have recently been questioned. WCBD elicited the following from rheumatologist Dr. Robert Bunning, of the National Rehabilitation Hospital in Washington, DC. “The drugs are supposed to work by shutting down the cells that re-absorb the bone, the osteoclasts.
The ones that make the bone, the osteoblasts, are supposed to keep working. However in biopsies of patients who have had the fracture, it shows that both are shut down.” Bunning says there are 50 to 60 cases reported so far of what he calls “frozen bone,” which is brittle and highly susceptible to the clean fractures seen in each case.
Fosamax Now Suspect In Femur Fractures
“Even though it’s rare,” said Dr Bunning, “I think we’re going to be seeing quite a few more cases.” Dr Bunning said that in the reported cases most of the patients were taking either Fosamax or a similar type of bisphosphonate for at least 5 years. “The drugs clearly were designed to make the bones stronger and I think they do for the first few years. They make them denser.” Typically, said Dr Bunning, patients suffer breaks to this very thick femur bone as the result of a fall. The patients in this report had breaks occurring without any trauma at all.
Dr Bunning did say that many of the patients experienced vague thigh pain before their femur broke. Dr. Bunning also suggests that if you have been taking bisphosphonate for more than 5 years and something doesn’t feel right, contact your doctor right away. If you or a loved one have taken the drug Fosamax and you have experienced any of the side effects discussed here, contact a personal injury attorney at The Law Offices of Nadrich & Cohen, we can help you.